E-ISSN 1305-3612
Interventional Radiology - Case Report 2016
Ergotamine-induced lower extremity arterial vasospasm presenting as acute limb ischemia
1 Departments of Radiology, Başkent University Adana Medical and Research Center, Adana, Turkey  
2 Departments of Anaesthesiology and Reanimation, Başkent University Adana Medical and Research Center, Adana, Turkey  
3 Departments of Radiology, Başkent University School of Medicine Research and Training Hospital, Adana, Turkey  
4 Department of Radiology, Bahçelievler Medical Park Hospital, İstanbul, Turkey  
Diagn Interv Radiol 2010; 16: 165-167
DOI: 10.4261/1305-3825.DIR.1931-08.2
Key Words: ergotism • vasoconstriction • angiography
Abstract

Ergotamine-induced limb ischemia is rare and usually results from an accidental overdose. Several agents, including erythromycin and tetracycline, raise serum ergotamine levels and augment its effect. We present a case of acute lower limb ischemia with characteristic angiography findings of diffuse arterial spasm resulting from use of ergotamine and an erythromycin derivative, clarithromycin. The history of the patient and classic features seen on angiography helped us establish the diagnosis. The patient was successfully treated with low molecular heparin and epidural infusion of bupivacain. Since ergot vasospasm is a self limited and medically treatable condition, interventional radiologists must be aware of ergotamine- induced acute limb ischemia to avoid any unnecessary interventional procedures, unless necrosis and gangrene are imminent.

Key Words
Authors
All
Author's Corner
Reviewer's Corner
Survey
Copyright © Turkish Society of Radiology | Latest Update: 05.07.2018